Texas, 2010

Hail and Damaging Winds in Texas, September 17, 2010

September 17, 2010 · NWS FWD · 3 events in 2 counties and zones

Isolated showers and thunderstorms developed ahead of an approaching weak shortwave. Severe criteria winds caused minor damage in Forney.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Isolated showers and thunderstorms developed ahead of an approaching weak shortwave. Severe criteria winds caused minor damage in Forney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 17, 1:52 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 17, 1:52 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
252 PM CDT FRI SEP 17 2010

.DISCUSSION...

12Z UPPER AIR ANALYSIS DEPICTED BROAD UPPER LVL RIDGING OVER THE
SOUTHERN CONUS. WHILE THE AIRMASS OVER DFW WAS RELATIVELY DRY THIS
MORNING THERE WAS EVIDENCE AT THE MID LVLS OF MOISTURE MOVING INTO
THE SOUTHERN CWA DUE TO SOUTHEASTERLY FLOW ALOFT. 18Z WATER VAPOR
IMAGERY INDICATED A WEAK SHORTWAVE TROUGH MOVING EAST OUT OF
WEST TX. OUT AHEAD OF THIS TROUGH WEAK LARGE SCALE FORCING FOR
ASCENT COMBINED WITH BETTER TROPOSPHERIC MOISTURE HAS ALLOWED FOR
SOME ISOLATED RAIN SHOWER AND THUNDERSTORM ACTIVITY TO DEVELOP
ACROSS THE SOUTHERN CWA THIS AFTERNOON. WITH DEEP LAYER SHEAR
VALUES REMAINING VERY WEAK AND ONLY MARGINAL INSTABILITY
PRESENT...DO NOT THINK TSTM ACTIVITY WILL HAVE MUCH OF A CHANCE TO
BECOME ORGANIZED OR SEVERE THIS AFTERNOON. BRIEF HEAVY RAINFALL
AND GUSTY WINDS ARE THE MOST LIKELY TSTM HAZARDS. EXPECT TSTM
ACTIVITY TO DIMINISH QUICKLY AFTER SUNSET AS THE WEAK FORCING FOR
ASCENT AND THE LACK OF ENVIRONMENTAL SHEAR BOTH POINT TO TSTM
ACTIVITY BEING DIURNALLY DRIVEN.

THIS WEEKEND...UPPER LVL RIDGING LOOKS TO REMAIN CENTERED OVER THE
SOUTHERN PLAINS THIS WEEKEND. THIS WILL KEEP THE LATE SUMMER HEAT
IN PLACE OVER NORTH TX AS WELL AS KEEPING THE FORECAST DRY FOR
MUCH OF THE REGION. AT THIS TIME DO NOT HAVE ANY POPS IN THE
FORECAST FOR THIS WEEKEND ACRS THE ENTIRE CWA. IF ANY ISOLATED
SHOWER OR STORM WERE TO DEVELOP IT WOULD LIKELY BE SOUTH OF WACO
WHERE DEEPER GULF MOISTURE IS EXPECTED TO RESIDE. HIGHS WILL
REMAIN IN THE MID 90S FOR MOST LOCATIONS WITH LIGHT SOUTHEASTERLY
WINDS.

MONDAY THRU FRIDAY...THE UPPER LVL RIDGE OVER THE SOUTHERN PLAINS
BEGINS TO BREAK DOWN ON MONDAY AS A STRONG SHORTWAVE TROUGH PUSHES
THRU THE NORTHERN PLAINS. THIS WILL NOT RESULT IN A FRONTAL
PASSAGE THRU THE SOUTHERN PLAINS...BUT WITH THE RIDGE MOVING OFF
TO THE EAST...CAN EXPECT SOME DAILY PEAK HEATING ISOLATED TSTM
ACTIVITY TO DEVELOP. FOR TUESDAY AND WEDNESDAY THE BEST CHANCE FOR
SOME ISOLATED TSTMS WILL LIKELY HOLD SOUTH OF INTERSTATE 20 IN THE
DEEPER GULF MOISTURE. BY THURSDAY PERSISTENT SOUTHERLY FLOW IS
EXPECTED TO BRING DEEPER GULF MOISTURE THRU ALL OF NORTH TX AND
THEREFORE EXPANDED THE SLIGHT CHANCE POPS TO COVER THE ENTIRE
FORECAST AREA. THRU THE ENTIRE FORECAST PERIOD H500 FLOW LOOKS TO
REMAIN AT OR BELOW 15 KTS...SO ANTICIPATE TSTM ACTIVITY WILL BE
LARGELY UNORGANIZED WITH ONLY LOW END/PULSE TYPE SEVERE CHANCES.
EXPECT TEMPERATURES TO REMAIN ABOVE NORMAL WITH HIGHS CONTINUING
TO TOP OUT ABOVE 90 DEGREES FOR MOST LOCATIONS THRU THE UPCOMING
WEEK.

NEXT WEEKEND...THE ECMWF INDICATED THE PASSAGE OF A COLD FRONT
THRU THE SOUTHERN PLAINS SATURDAY NIGHT INTO SUNDAY. IF THIS PANS
OUT SHOULD SEE AT LEAST A BRIEF RETURN TO NORMAL TEMPERATURES AND
BETTER TSTM CHANCES. IF THE FRONT HOLDS OFF TO THE NORTH...THE
ABOVE NORMAL TEMPERATURES WILL CONTINUE.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  95  75  95  75 /   0   0   0   0   0
WACO, TX              74  96  73  96  72 /   0   5   0   0   0
PARIS, TX             72  93  71  94  69 /   0   0   0   0   0
DENTON, TX            74  92  72  93  71 /   0   0   0   0   0
MCKINNEY, TX          73  93  71  94  69 /   0   0   0   0   0
DALLAS, TX            78  94  76  95  75 /   0   0   0   0   0
TERRELL, TX           74  95  72  96  72 /   0   0   0   0   0
CORSICANA, TX         74  95  73  96  73 /   0   0   0   0   0
TEMPLE, TX            73  95  71  96  71 /   0   5   0   0   0
MINERAL WELLS, TX     73  94  71  94  72 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 17, 1:45 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
245 PM CDT FRI SEP 17 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
245 PM CDT FRI SEP 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING MAINLY
SOUTH OF INTERSTATE 20. GUSTY WINDS AND LOCALLY HEAVY RAINFALL
WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH TEXAS
TUESDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

In the hours before

Special weather statement, Sep 17, 3:03 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
403 PM CDT FRI SEP 17 2010

TXZ120-172130-
ROCKWALL TX-
403 PM CDT FRI SEP 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN ROCKWALL COUNTY

AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF FORNEY...MOVING NORTHWEST AT
10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE HEATH AND ROCKWALL.

LAT...LON 3283 9633 3282 9645 3282 9651 3282 9652
      3293 9652 3293 9651 3292 9633
TIME...MOT...LOC 2104Z 114DEG 10KT 3278 9643

The radar

The Dallas/Ft Worth radar (KFWS), 81 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kaufman

When
September 17, 3:25 PM CST
Where
Kaufman County, 0.44 mi NNE of Forney
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
32.756, -96.468

The Forney PD reported wind damage to the Dairy Queen on HWY 80 near Pinson Road.

Hail, Kaufman

When
September 17, 3:30 PM CST
Where
Kaufman County, Forney
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.750, -96.470

Penny size hail was reported in Forney by the local police department.

Thunderstorm Wind, Dallas

When
September 17, 4:34 PM CST
Where
Dallas County, (Ads)addison Arpt Da
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
32.970, -96.830

The automated weather station at Addison Airport (KADS) recorded a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260115, 260118, 260616.